What is real clucking?

The latest seriously questionable social media trend apparently has people popping chicken into over-the-counter cough and cold medicines like NyQuil, presumably to eat. And this “NyQuil chicken,” or “sleepy chicken,” has so ruffled health officials that the Food and Drug Administration has actually issued a warning about it.

A recent consumer update titled “A Recipe for Danger: Social Media Challenges Involving Drugs” explains the danger of a “silly and unappetizing” viral video challenge like “Chicken NyQuil.” And misusing over-the-counter drugs in this way can harm people and lead to death, writes the FDA.

The danger? As any seasoned cook (or anyone who regularly watches cooking competitions) knows, boiling and reducing a liquid makes it much more concentrated, which means you could make the concentration of the drug you’re cooking even stronger than recommended safe dose. Also, even if you cook NyQuil chicken with no intention of eating it, simply inhaling the vapors of the drug (we’re talking about drugs like acetaminophen, dextromethorphan, and doxylamine) while cooking could still see you ingesting high levels. medicine into your body, and it could also damage your lungs.

“Put simply: someone could be taking a dangerously high amount of cough and cold medicine without even realizing it,” the FDA warning explains.

To be fair, it’s not clear that “NyQuil Chicken” is actually a viral social media challenge on par with 2018’s “Tide Pod Challenge.” In fact, most TikTok videos sharing the trending du NyQuil Chicken feature posters highlighting how gross and dangerous it looks – not actually accepting the challenge and cooking the dangerous dish themselves.

But the trend certainly started on Twitter on Tuesday.

But the FDA takes this seriously.

The new PSA also highlighted the 2020 “Benadryl Challenge” on TikTok which saw users take dangerously high doses of the allergy drug diphenhydramine, which is sold in many over-the-counter products, including Benadryl, to trigger hallucinations. “We are aware of reports of teenagers ending up in the emergency room or dying after participating in the ‘Benadryl Challenge,'” the FDA wrote at the time.

The FDA notes that teens and young adults are especially susceptible to peer pressure, especially on social media, which could lead them to misuse drugs in this way. There are some things families can do to keep their children safe. First, keep over-the-counter and prescription medications out of reach of children, perhaps even enclosing the medications to prevent accidental overdose. Parents should also sit down with their children and discuss the dangers of misusing drugs like this, and how viral video trends can have serious physical side effects, pointing out that overdoses can occur with over-the-counter medications as well as prescription medications.

Of course, if you suspect your child or a family member has taken too much medication and is experiencing dangerous symptoms like hallucinations, difficulty breathing, seizures, or fainting, call 911 to get help. immediate medical attention. You can also call the poison control center at 1-800-222-1222.

And people using over-the-counter medications at any age should be sure to read the label and make sure they’re taking the medication correctly.